Texas, 2016

Hail and Damaging Winds in Texas, July 15, 2016

July 15, 2016 · NWS FWD · 7 events in 4 counties and zones

As an MCV moved across Southern Oklahoma, associated storms produced an outflow boundary which progressed into North Texas aiding in the development of strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

As an MCV moved across Southern Oklahoma, associated storms produced an outflow boundary which progressed into North Texas aiding in the development of strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Jul 15, 5:50 AM CST, 25 minutes earlier.

Area forecast discussion, Jul 15, 5:50 AM CST, 25 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Fort Worth TX
650 AM CDT FRI JUL 15 2016

.AVIATION...
/12Z TAFS/

A somewhat challenging aviation forecast today, as a convectively
induced MCV from overnight storms across Oklahoma slowly tracks
east across the Red River Valley. The bulk of convection through
midday should be confined to areas just north of the DFW terminals,
however an outflow boundary has shifted south into the DFW area.
With daytime heating expected to increase in the next 3-6 hours
and through coordination with our CWSU partners, will leave VCTS/CB
wording at all DFW terminals through 16Z, then hold VCSH in through
19Z. Patchy MVFR cigs around 2.5 kft should mix out after mid
morning and not be an issue. Will prevail a south flow at all DFW
terminals as well, as any outflows on ITWS have been 10 kts or
less and will likely readily mix out to not have much of an effect
on arrivals and departures. That said, the NW and NE cornerposts
will likely result in some delays this morning due to ongoing
convection.

For Waco...prevailing south flow with VFR conditions will persist
through tonight. Brief MVFR cigs around 2.5 kft through 15Z will
be possible before strong mixing occurs. The aforementioned MCV
tracking across the Red River Valley will have little effect of
producing convection this far south.

We will not advertise MVFR cigs late tonight or early Saturday
a.m., as it appears low level flow in the boundary layer will be
below 20 kts. MVFR cigs are expected to remain south of all
airports and across south-central to southeast Texas Saturday a.m.

05/

&&

.PREV DISCUSSION... /ISSUED 321 AM CDT FRI JUL 15 2016/
An upper level ridge centered over the Southwest U.S. continues to
create northwest flow aloft across the Southern Plains. Subtle
disturbances within the northwest flow have produced enough lift
to generate convection across the Plains, which is not unusual
this time of year when it doesn't take much in the way of upper
level support to produce thunderstorms. Outflow from a diminished
MCS is generating isolated storms early this morning over Montague
and Cooke Counties. A second complex of storms over Central
Oklahoma is dropping south along I-35 and will likely affect the
rest of the Red River Counties before diminishing. The POP
gradient will again be oriented north-south with with the best POPs
along the Red River diminishing to slight chance along I-20.
Activity is expected to remain sub-severe but could still produce
occasional outflow wind gusts 40-50 MPH, brief heavy rain and
cloud-to-ground lightning.

Dewpoint temperatures remained a little higher yesterday than I
had anticipated, which prevented more widespread 100 degree high
temps from occurring. Similar to yesterday, temperatures should
again climb into the upper 90s across the majority of the forecast
area this afternoon with a few triple digits expected across the
western counties. Unfortunately, the higher dewpoints still mean
that heat indices will reach 100-105 across just about all of the
region during the peak heating hours. Several spots will again
flirt with heat advisory criteria, so as always it is recommended
that folks take all the necessary heat safety precautions if
partaking in outdoor activities this weekend. At this time it
looks like the lack of more widespread 105+ apparent temperatures
will preclude the need of a heat advisory.

A chance of storms across the northern counties associated with
the remnants of convective complexes in the Southern Plains is
expected again tonight. A slight chances of storms will be limited
to the eastern-most counties of the area Saturday, then all
activity should come to an end by Sunday as the ridge over the
Southwest expands eastward across the Central and Southern Plains.
Increasing heights will lead to better chances of triple digit
high temperatures across the area next week, particularly during
the mid and latter part of the week. The seabreeze may become
active to the southeast of the area during the extended part of
the forecast, and could generate isolated convection across the
southern CWA. Typical Texas Summer weather is expected across the
rest of the region where it will remain hot and dry.

30

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    98  78  98  79  98 /  40  20   5   5   5
Waco                99  75  98  77  98 /  10  10   5   5   5
Paris               96  76  97  76  98 /  60  20  20  10   5
Denton              97  77  98  77  97 /  40  20  10   5   5
McKinney            96  77  98  77  97 /  50  20  10   5   5
Dallas              98  79  99  79  98 /  40  20  10   5   5
Terrell             96  76  97  77  97 /  30  20  10   5   5
Corsicana           97  76  97  77  98 /  10  10  10   5   5
Temple              99  74  98  75  97 /  10  10   5   5   5
Mineral Wells       99  75  99  76  98 /  30  20   5   0   5

&&

.FWD Watches/Warnings/Advisories...
None.
&&

05/30
Hazardous weather outlook, Jul 15, 2:19 AM CST, 3 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
319 AM CDT FRI JUL 15 2016

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-161200-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
319 AM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A GOOD CHANCE OF THUNDERSTORMS TODAY GENERALLY ALONG AND
NORTH OF THE INTERSTATE 20 CORRIDOR. THE HIGHEST CHANCES WILL
OCCUR OVER COUNTIES ADJACENT OT THE RED RIVER. CLOUD TO GROUND
LIGHTNING AND VERY GUSTY WINDS WILL BE THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ALONG AND NORTH OF A
LINE FROM BRECKENRIDGE TO ATHENS TONIGHT. THERE IS ALSO A SLIGHT
CHANCE OF THUNDERSTORMS SATURDAY EAST OF A LINE FROM BONHAM TO
HEARNE. GUSTY WINDS AND CLOUD TO GROUND LIGHTNING WILL BE THE
PRIMARY HAZARDS.

A SLIGHT CHANCE OF THUNDERSTORMS RETURNS TO AREAS SOUTHEAST OF A
LINE FROM TEMPLE TO CORSICANA TO ATHENS WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 1:29 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
229 AM CDT FRI JUL 15 2016

TXZ091-092-150830-
MONTAGUE TX-COOKE TX-
229 AM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MONTAGUE AND WESTERN
COOKE COUNTIES UNTIL 330 AM CDT...

AT 228 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NOCONA...MOVING EAST AT 25 TO 30 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM, ALONG WITH
PEA SIZE HAIL.

LOCATIONS IMPACTED INCLUDE...
GAINESVILLE...NOCONA...MUENSTER...ST. JO...LINDSAY AND VALLEY VIEW.

LAT...LON 3384 9717 3383 9720 3380 9721 3374 9717
      3372 9712 3353 9712 3369 9778 3387 9775
      3388 9745 3384 9746 3382 9745 3382 9738
      3388 9734 3388 9732 3386 9733 3388 9731
      3386 9726 3388 9725 3388 9718
TIME...MOT...LOC 0728Z 277DEG 26KT 3377 9768

05
Special weather statement, Jul 15, 2:03 AM CST, 4 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
303 AM CDT FRI JUL 15 2016

TXZ091-092-102-103-150845-
MONTAGUE TX-COOKE TX-WISE TX-DENTON TX-
303 AM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WISE...DENTON...
SOUTHEASTERN MONTAGUE AND SOUTHERN COOKE COUNTIES UNTIL 345 AM CDT...

AT 303 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHEAST OF FORESTBURG...OR 14 MILES NORTHEAST OF DECATUR...
MOVING EAST AT 40 MPH.

WIND GUSTS OF 45 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FRISCO...DENTON...LEWISVILLE...THE COLONY...CORINTH...LAKE DALLAS...
SANGER...LAKE LEWISVILLE...LITTLE ELM...KRUM...PILOT POINT...
HICKORY CREEK...SHADY SHORES...AUBREY...KRUGERVILLE...CROSS ROADS...
HACKBERRY...HEBRON...
RAY ROBERTS PARK JOHNSON BRANCH AND RAY ROBERTS PARK ISLE DU BOIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

&&

LAT...LON 3351 9694 3342 9694 3341 9684 3340 9684
      3305 9685 3328 9761 3362 9751
TIME...MOT...LOC 0803Z 275DEG 33KT 3341 9747

05
Special weather statement, Jul 15, 4:22 AM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
522 AM CDT FRI JUL 15 2016

TXZ091-092-102-103-151045-
MONTAGUE TX-COOKE TX-WISE TX-DENTON TX-
522 AM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WISE...NORTHWESTERN
DENTON...SOUTHEASTERN MONTAGUE AND SOUTHWESTERN COOKE COUNTIES UNTIL
545 AM CDT...

AT 521 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORESTBURG...OR 14 MILES NORTH OF DECATUR...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
FORESTBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3336 9763 3353 9759 3358 9723 3325 9727
TIME...MOT...LOC 1021Z 281DEG 17KT 3344 9753

05
Special weather statement, Jul 15, 4:37 AM CST, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
537 AM CDT FRI JUL 15 2016

TXZ105-151115-
HUNT TX-
537 AM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HUNT COUNTY UNTIL
615 AM CDT...

AT 537 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER WOLFE CITY...OR 10 MILES NORTHWEST OF COMMERCE...MOVING EAST AT
20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COMMERCE AND WOLFE CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO CLOSELY MONITOR FOR ADDITIONAL
INFORMATION OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE IN
FORT WORTH.

&&

LAT...LON 3327 9614 3337 9612 3341 9586 3319 9586
TIME...MOT...LOC 1037Z 281DEG 16KT 3335 9603

05
Special weather statement, Jul 15, 5:14 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
614 AM CDT FRI JUL 15 2016

TXZ103-151200-
DENTON TX-
614 AM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR DENTON COUNTY UNTIL 700 AM CDT...

AT 613 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DENTON...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BRIEF HEAVY RAINFALL IS ALSO POSSIBLE WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3341 9684 3299 9685 3299 9740 3343 9738
TIME...MOT...LOC 1113Z 281DEG 16KT 3321 9708

30
Special weather statement, Jul 15, 5:16 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
616 AM CDT FRI JUL 15 2016

TXZ091-151200-
MONTAGUE TX-
616 AM CDT FRI JUL 15 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MONTAGUE COUNTY UNTIL
700 AM CDT...

AT 616 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BOWIE...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BOWIE...ST. JO...STONEBURG...FORESTBURG AND SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3369 9748 3344 9749 3343 9798 3374 9798
TIME...MOT...LOC 1116Z 281DEG 16KT 3351 9784

30

The radar

The Dallas/Ft Worth radar (KFWS), 107 km away, was scanning. The volume nearest the first event began at 12:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montague

When
July 15, 6:15 AM CST
Where
Montague County, Sunset
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.450, -97.770

Trees down on Picket Run Road near Hwy 101 in Sunset.

Hail, Wise

When
July 15, 6:47 AM CST
Where
Wise County, Bridgeport
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
33.220, -97.770

Report of 0.75 inch hail in Bridgeport.

Thunderstorm Wind, Wise

When
July 15, 7:10 AM CST
Where
Wise County, 0.9 mi SW of Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
33.220, -97.610

Multiple large tree branches down in southwest Decatur. Estimated diameter of tree branch is 6 inches.

Thunderstorm Wind, Wise

When
July 15, 7:10 AM CST
Where
Wise County, Decatur
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.230, -97.600

A trained spotter reported an estimated wind gust of 60 MPH in Decatur.

Thunderstorm Wind, Denton

When
July 15, 7:45 AM CST
Where
Denton County, 4 mi SE of Ponder
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
33.140, -97.250

Over 60 MPH winds reported southeast of Ponder and southwest of Denton.

Thunderstorm Wind, Denton

When
July 15, 7:55 AM CST
Where
Denton County, 2.32 mi W of Lewisville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
33.070, -97.040

Large tree limbs and branches (>2) down in Flower Mound.

Thunderstorm Wind, Collin

When
July 15, 8:22 AM CST
Where
Collin County, 0.9 mi SE of Shepton to 0.68 mi SSE of Plano
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.020, -96.790

Several reports of trees down through southern Collin County. Some of these locations include the intersections of: Legacy Dr. and Chase Oaks Blvd, Parks Blvd and Mira Vista Blvd, Custer Rd & Spring Creek Pkwy and Midway Rd & Parker Rd.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647276, 647273, 647274, 647275, 647271, 647272, 647270.